Hail, Power
- When
- May 28, 12:05 PM MST to 12:15 PM MST
- Where
- Power County, 15 mi S of Rockland
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.353, -112.870
One inch hail reported near Roy.
Large hail recorded in southeast Idaho.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Large hail recorded in southeast Idaho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 28, 9:44 AM MST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 1044 AM MDT WED MAY 28 2008 .UPDATE...HAVE ISSUED A FLASH FLOOD WATCH FOR THE CENTRAL MOUNTAINS OF IDAHO THROUGH 10PM THIS EVENING. MORNING RAINFALL TOTALS IN SOME AREAS WERE IN EXCESS OF ONE QUARTER OF AN INCH IN 90 MINUTES OR LESS...ESPECIALLY AROUND THE CASTLE ROCK FIRE AREA. AM EXPECTING MORE SHOWERS/TSTORMS THIS AFTN WITH HEAVY RAINFALL POSSIBLE. AM CONCERNED AS WELL ABOUT STRONG/SEVERE POTENTIAL THIS AFTN WITH DRY SLOT WORKING INTO AREA. THIS IS ALLOWING FOR PLENTY OF SUN AND INSTABILITY. ALSO BELIEVE SHEAR MAY BE STRONGER THAN MODELS DEPICT DUE TO THINKING JET INFLUENCE WILL BE FARTHER WEST. EXPECTING MAINLY HAIL THREAT AND HEAVY RAINFALL WITH STRONGEST ACTIVITY. WILL CONTINUE TO MONITOR THIS THROUGHOUT THE DAY. KEYES && .PREV DISCUSSION... /ISSUED 230 AM MDT WED MAY 28 2008/ DISCUSSION...BROAD UPPER TROUGH NOTED ON SATELLITE IMAGERY ACROSS THE WEST COAST EARLY THIS MORNING. A FAIRLY SIGNIFICANT VORT FEATURE WAS NOTED LIFTING NE THROUGH ELY ON NOSE OF UPPER JET. VORT EXPECTED TO SHIFT ACROSS SRN HALF OF FORECAST AREA THIS MORNING THEN NRN HALF THIS AFTERNOON WITH ATTENDING SHOWERS/THUNDERSTORMS ACCOMPANYING WAVE. MODELS SHOWING A COUPLE OF INGREDIENTS THAT MAY HELP TO PRODUCE STRONG/ORGANIZED CONVECTION THIS AFTERNOON BUT TIMING/POSITIONING OF ELEMENTS NOT WELL ALIGNED...WITH DECENT CAPE VALUES FOCUSED ACROSS THE CNTRL MOUNTAIN ZONES AND 0-6KM SHEAR OVER THE SE HIGHLANDS PER THE GFS WHEREAS THE NAM PLACED THE BEST CAPE OVER THE SNAKE PLAINS CLOSER TO UPPER SHEAR ZONE. IF STORMS WERE TO GET ORGANIZED...MAIN THREAT WOULD BE HAIL POTENTIALLY APPROACHING SEVERE LEVELS. SHORT-WAVE ENERGY CONTINUES TO EJECT FROM THE COASTAL LOW THROUGH THE WEEKEND AS UPSTREAM ENERGY DIGS INTO THE TROUGH FROM THE PAC TO MAINTAIN SOME SEMBLANCE OF A MOIST AND UNSTABLE SW FLOW ACROSS THE REGION WITH DIURNALLY FAVORED CONVECTION THROUGH SUNDAY. SIZABLE CHUNK OF ENERGY ENTERS THE SYSTEM LATE SUNDAY AFTERNOON SPINNING UP A CLOSED CIRCULATION WHICH DIGS SOUTH ALONG THE SIERRA INTO CNTRL NEVADA EARLY NEXT WEEK WHICH EVENTUALLY LIFTS NE THROUGH IDAHO WEDNESDAY FOR A HIGH PROBABILITY OF PRECIPITATION IF SCENARIO PLAYS OUT. CONFIDENCE BETTER THAN AVERAGE WITH SIMILAR DEPICTION NOTED ON THE ECMWF. STATISTICAL TEMPERATURE GUIDANCE PUSHES DAYTIME HIGHS INTO CLIMATOLOGICAL RANGE (LOWER 70S IN SNAKE PLAIN) BY THE WEEKEND AND THIS GENERALLY ACCEPTED AND FOLLOWED IN GRIDS. THE HENRYS FORK NEAR REXBURG REMAINS ABOVE FLOOD STAGE WITH NO CHANGE NEEDED TO PREVIOUSLY ISSUED STATEMENTS. HUSTON AVIATION...MOIST SW FLOW FROM A CLOSED UPPER LOW OFF THE NRN CA COAST CONTINUES. SHOWERS AND A FEW TSTMS WILL DEVELOP AGAIN THIS AFTN. OCNL MVFR CIGS CAN BE EXPECTED IN THE TSTMS...OTHERWISE VFR WILL BE THE PREVAILING CONDITION. HEDGES FIRE WEATHER...A CLOSED UPPER LOW OFF THE CA COAST IS RESULTING IN MOIST SW FLOW OVER ID FOR THE NEXT FEW DAYS. SHOWERS AND A FEW AFTERNOON THUNDERSTORMS CAN BE EXPECTED AGAIN TODAY AND THURSDAY. HUMIDITY READINGS WILL CONTINUE TO RUN ON THE HIGH SIDE DUE TO THE MOIST AIRMASS AND WET GROUND. NO SIGNIFICANT FIRE WEATHER CONCERNS. HEDGES && .PIH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ018-031- 032. FLOOD WARNING FOR HENRYS FORK OF THE SNAKE RIVER NEAR REXBURG CONTINUES UNTIL FURTHER NOTICE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 400 AM MDT WED MAY 28 2008 IDZ017>025-031-032-291200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 400 AM MDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING REMAINS IN EFFECT FOR THE HENRYS FORK AT REXBURG. SHOWERS AND THUNDERSTORMS RETURN TODAY AS YET ANOTHER DISTURBANCE LIFTS NORTHEAST ACROSS THE REGION. THERE ARE A COUPLE OF INGREDIENTS THAT MAY HELP TO PROVIDE MORE STRENGTH AND ORGANIZATION TO DEVELOPING STORMS TODAY...WHICH IN TURN MAY PRODUCE MODERATE SIZED HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY IN THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
918 AM MDT WED MAY 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HEAVY RAIN 6 N HAILEY 43.60N 114.30W
05/28/2008 M0.40 INCH BLAINE ID TRAINED SPOTTER
1 HOUR ACCUMULATION
&&
TWYATTThe Pocatello radar (KSFX), 85 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
3 hail. Local standard time, as filed.
One inch hail reported near Roy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105899, 105902, 105903.